Alert archive / New York / Frost Advisories in 2024
Frost Advisory 7, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Oct 24, 2024, 2:00 PM EDT for 7 counties in New York. It took effect at Oct 25, 2024, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2024, 2:00 PM EDT (18:00 UTC)
- In effect from
- Oct 25, 2024, 12:00 AM EDT
- Expired
- Oct 25, 2024, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS71 KBUF 241800 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 200 PM EDT Thu Oct 24 2024 NYZ001>005-010-250800- /O.NEW.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, and Buffalo 200 PM EDT Thu Oct 24 2024 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... * WHAT...Temperatures in the mid 30s will result in frost formation, mainly inland from the lake shores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, and Northern Erie Counties. * WHEN...From midnight tonight to 9 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ011-250800- /O.NEW.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/ Genesee- Including the cities of Batavia 200 PM EDT Thu Oct 24 2024 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Genesee County. * WHEN...From midnight tonight to 9 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Brothers
2 follow-up statements
730 WWUS71 KBUF 250222 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1022 PM EDT Thu Oct 24 2024 NYZ001>005-010-251030- /O.CON.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, and Buffalo 1022 PM EDT Thu Oct 24 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * WHAT...Temperatures in the mid 30s will result in frost formation, mainly inland from the lake shores. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, and Northern Erie Counties. * WHEN...Until 9 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ011-251030- /O.CON.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/ Genesee- Including the cities of Batavia 1022 PM EDT Thu Oct 24 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Genesee County. * WHEN...Until 9 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
066 WWUS71 KBUF 250749 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 349 AM EDT Fri Oct 25 2024 NYZ001>005-010-011-251300- /O.CON.KBUF.FR.Y.0007.000000T0000Z-241025T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 349 AM EDT Fri Oct 25 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JM
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 24, 10:40 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 24, 10:40 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1040 AM EDT Thu Oct 24 2024 .SYNOPSIS... Fall returns today as a much more seasonable airmass settles across the lower Great Lakes region in the wake of yesterday's cold frontal passage. Transient high pressure will build in from the west through the day, before crossing overhead tonight, then to our east on Friday. This will support dry weather for the remainder of the work week before another cold front crosses the area Friday night into early Saturday bringing increasing chances for showers and another shot of cooler air for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Cool north to northwest flow continues to produce lake effect strato- cu south/southeast of the lakes as we approach sunrise, while upslope cloud cover continues across favored terrain areas. Today will be much cooler than recent days, as afternoon temperatures will be in the upper 40s to low 50s, actually a little below average for a change. Otherwise, drier air and increasing subsidence associated with transient high pressure building in from the west will help to erode lake-induced strato-cu later this morning, with increasing amounts of sunshine expected through the afternoon. Aforementioned transient surface high will cross directly overhead tonight ensuring a dry, but seasonably chilly night as mainly clear skies and light winds will allow temperatures to drop back into the upper 20s and low 30s across the North Country and higher terrain, while mainly mid 30s will be found across the lake plains. It is worth mentioning that the Niagara Frontier and the counties lining the south shore of Lake Ontario (Niagara Co. east to N. Cayuga Co.) are still active in the Frost/Freeze program through October 31st. Thus with lows in the mid 30s, there is the possibility for some patchy frost inland from the lakeshores across this region. Very dry airmass in place may limit coverage somewhat, thus with potentially patchy nature of the frost, no headlines will be issued with this forecast package and will let dayshift re-evaluate. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A narrow ridge surface and aloft will move from the Appalachians early Friday morning to just off the eastern seaboard by Friday evening. This ridge, and associated dry air and subsidence, will keep the majority of Friday dry with increasing clouds from west to east ahead of the next system. A mid level shortwave and associated cold front over the central Great Lakes Friday morning will move east and reach the eastern Great Lakes by mid to late afternoon. The mid level shortwave will deamplify with time and eastern extent, and moisture will diminish along the frontal zone as the system moves into the ridge position near the east coast. The increase in marginal forcing and moisture may support a few scattered light showers from mid afternoon through the evening, but many areas may fail to measure. Friday night through Saturday, cooler air surface and aloft will filter into the eastern Great Lakes. Increasing lake induced instability will set the stage for a marginal northwest flow lake response, but synoptic scale moisture will be limited and shallow, which will keep lake effect muted. The best juxtaposition of marginal moisture and lake instability will be late Friday night into early Saturday morning as a secondary cold front and the base of the mid level trough cross the eastern Great Lakes. This will support the likelihood of a few rain showers southeast of Lake Erie and Lake Ontario, but QPF will remain quite limited. Surface high pressure will build from the western Great Lakes to the Ohio Valley Saturday through Saturday night. The already limited synoptic scale moisture early Saturday morning will further diminish, with lake effect rain showers southeast of the lakes quickly diminishing in coverage through the day. Cold air aloft and lingering shallow moisture may support a few isolated to widely scattered showers into the afternoon, but much of the time will be rain free. Saturday night will be mostly dry, with just a slight chance of a few isolated showers of rain or wet snow east of Lake Ontario. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Sunday through Sunday night a mid level trough will advance east across Quebec and into the Canadian Maritimes. The southern end of the trough will clip the North Country, and may combine with marginal lake instability to produce a few scattered showers east of Lake Ontario. Temperatures aloft are quite cool, so if any showers do develop they may mix with some wet snowflakes across higher terrain of the Tug Hill and western foothills of the Adirondacks. Strong high pressure will then build east across the Great Lakes Sunday night through early Monday, drifting off the New England coast Monday night and Tuesday. The surface high and building heights aloft will bring mainly dry weather through the first half of next week, with warm frontal precipitation staying mainly north of the US/Canadian border. The initially cool airmass Sunday will quickly warm as deep southwest flow develops behind the high drifting off the east coast, allowing temperatures to soar to well above average again by Tuesday through Wednesday. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Cool north to northwest flow of air pouring across the lower Great Lakes continues to produce lake effect strato-cu decks south through southeast of the lakes, while upslope cloud cover continues across favored terrain areas. The majority of CIG bases remain in the higher end MVFR to low VFR range at area terminals early this morning. MVFR/low VFR CIGS will linger into at least a portion of this morning, before drier air associated with high pressure building in from the west will cause strato-cu decks to begin to lift and scatter out by late morning/midday across the lower elevations, then follow suit across the terrain through the afternoon. Widespread VFR conditions for later this afternoon and tonight with high pressure in control. Outlook... Friday...VFR. Friday night and Saturday...VFR/MVFR with some showers likely. Sunday...VFR conditions...but with a chance of showers southeast of Lake Ontario. Monday...VFR. && .MARINE... Gusty northerly winds continues this morning across the lakes, but will begin to decrease headed into this afternoon and evening with high pressure building across the Lower Great Lakes region. Generally calm and quiet weather expected through tonight and early Friday before southwesterly winds begin to increase across the Lakes ahead of the next cold frontal passage Friday night. Will need to monitor for the potential of advisory-level conditions Friday night, especially across Lake Ontario, with northwesterly winds behind the front. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM NEAR TERM...JM SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...JM MARINE...Brothers
Hazardous weather outlook, Oct 24, 4:00 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 400 AM EDT Thu Oct 24 2024 NYZ001>008-010>014-019>021-085-250900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 400 AM EDT Thu Oct 24 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 400 AM EDT Thu Oct 24 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Frost Advisories in New York, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.